A man recently diagnosed with pityriasis rubra pilaris was started on methotrexate (Rheumatrex, Trexall) and acitretin (Soriatane). Within two weeks of initiating treatment, he presented with remarkable bilateral lower-extremity edema.

He was referred to the emergency department for prompt and thorough evaluation. Cardiac and renal workups were negative, as was an evaluation for deep venous thrombosis. The patient was started on a loop diuretic for primary pedal edema. What is the likelihood that his edema was precipitated by the new medication?—CAROLYN J. EWELL, MS, APRN-BC, Provo, Utah


Continue Reading

Pityriasis rubra pilaris is a papulosquamous condition that has been classified into six subtypes. The most common is Type I, which is acquired and presents in adults as erythematous or salmon-colored plaques (starting on the face and scalp and spreading in a caudal direction) with characteristic areas of normal-appearing skin described as “islands of sparing.” The palms and soles are often thickened and have an orange color.

Systemic treatment modalities in adults may include retinoids and methotrexate; more recently, antitumor necrosis factor alpha inhibitors have been used (Am J Clin Dermatol. 2010;11:157-170). A literature search for lower extremity edema and methotrexate revealed no responses; however, noncardiogenic pulmonary edema in a rheumatoid arthritis patient receiving low-dose oral methotrexate has been observed (Intern Med. 2004;43:846-851).

Generalized edema is a rare side effect that has been described in patients treated with systemic retinoids. Also, a psoriasis patient developed bilateral lower-limb swelling after being treated with acetretin for one year ( J Dermatol. 2006;33:372-374).—Philip R. Cohen, MD (152-09)